Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 145, NWS Indianapolis, IN

October 24, 2001Owen County, Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 24, 2001, 2:59 PM EST for Owen County, Putnam County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2001, 2:59 PM EST (19:59 UTC)
Expired
Oct 24, 2001, 3:30 PM EST
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Owen County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS53 KIND 241959
SVRIND
INC119-133-242030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
259 PM EST WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OWEN COUNTY IN WEST CENTRAL INDIANA
  SOUTHEASTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 330 PM EST

* AT 257 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CLOVERDALE...OR ABOUT 26
  MILES NORTHWEST OF BLOOMINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLOVERDALE AT 310 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3945 8697 3931 8689 3936 8674 3950 8672
          3959 8669 3965 8683

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:40 PM EST, 19 minutes earlier.

Area forecast discussion, Oct 24, 2:40 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST WED OCT 24 2001

WITH INCOMING SQUALL INLINE AND VARIOUS EQUIPMENT PROBLEMS...AND
MODELS CLOSE...DIDNT SPEED TOO MUCH TIME TRYING TO WORK ON GUIDANCE.

AS IWX POINTED OUT...MAIN CONCERN...EXCEPT FOR THE SQUALL
LINE...THREAT OF HIGH WINDS LATE TONIGHT AND THURSDAY. ALL MODELS
HAVE GRADIENT MORE RELAXED FOR OUR AREA THAN FARTHER NORTH. SINCE
CORE OF SYSTEM ALOFT ALSO PASSING WELL TO NORTH DONT SEE NEED FOR
ADVISORY IN THIS AREA.

.IND...NONE.
KWIATKOWSKI

In the hours before

Special weather statement, Oct 24, 11:40 AM EST, 3 hours 19 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-241900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1140 AM EST WED OCT 24 2001

...THE STORM PREDICTION CENTER SAYS THERE IS A HIGH RISK OF
SEVERE WEATHER IN CENTRAL INDIANA THIS AFTERNOON...

THUNDERSTORMS ARE LIKELY TO ENTER CENTRAL INDIANA FROM THE WEST IN
MID AFTERNOON...AND SPREAD TO THE OHIO BORDER IN A FEW HOURS. SOME
OF THESE STORMS MAY PRODUCE TORNADOES. MANY OF THEM COULD PRODUCE
DAMAGING STRAIGHT LINE WINDS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED EARLY IN THE AFTERNOON.

KWIATKOWSKI

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:38 PM ESTSevere Thunderstorm WarningINDWarren52 min
Oct 24, 2:41 PM ESTTornado WarningINDWarren49 min
Oct 24, 3:09 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke36 min
Oct 24, 3:09 PM ESTSevere Thunderstorm WarningINDTippecanoe36 min
Oct 24, 3:22 PM ESTSevere Thunderstorm WarningINDHendricks, Marion, Morgan23 min
Oct 24, 3:31 PM ESTSevere Thunderstorm WarningINDOwen29 min
Oct 24, 3:46 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton29 min
Oct 24, 3:46 PM ESTTornado WarningINDMorgan, Owen, Putnam29 min
Oct 24, 3:52 PM ESTSevere Thunderstorm WarningINDHamilton, Marion23 min
Oct 24, 3:56 PM ESTSevere Thunderstorm WarningINDHancock, Henry34 min
Oct 24, 4:14 PM ESTSevere Thunderstorm WarningINDHamilton, Madison, Tipton31 min
Oct 24, 4:14 PM ESTSevere Thunderstorm WarningINDHoward31 min
Oct 24, 4:24 PM ESTTornado WarningINDMorgan36 min
Oct 24, 4:37 PM ESTTornado WarningINDJohnson, Marion23 min
Oct 24, 4:40 PM ESTTornado WarningINDDelaware, Madison35 min
Oct 24, 4:49 PM ESTSevere Thunderstorm WarningINDMonroe26 min
Oct 24, 4:51 PM ESTTornado WarningINDHancock, Shelby24 min
Oct 24, 5:06 PM ESTSevere Thunderstorm WarningINDHenry24 min
Oct 24, 5:06 PM ESTTornado WarningINDGreene, Lawrence, Monroe24 min
Oct 24, 5:13 PM ESTTornado WarningINDHancock, Marion, Shelby32 min
Oct 24, 5:31 PM ESTSevere Thunderstorm WarningINDDelaware, Henry29 min
Oct 24, 5:56 PM ESTSevere Thunderstorm WarningINDDecatur, Jennings34 min
Oct 24, 6:02 PM ESTSevere Thunderstorm WarningINDHenry, Randolph28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.